A recent study released in the May issue of The Journal of Sexual Medicine revealed the compliance rate for taking Testosterone Replacement therapy (TRT) is low in hypogonadal males. The study showed that by six (6) months of therapy only 35 % of male patients had continued on their medication. At twelve (12) months, the adherence rate had dropped to 15.4%. So what did we learn from this study ? Men are bad when it comes to taking medication.
Those numbers don’t surprise physicians who engage in hair loss and hair restoration procedures and treatments. Patients who fail to take physician prescribed medications, such as DHT blockers and TRT is a common problem. Patients that have purchased and used illegal anabolic substances from nutrition sports stores are even more difficult to treat. These patients often times present, unknowingly, with clinical findings of Anabolic Steroid abuse. Hair loss patients using anabolic steroids can also present with side effects including fatigued, erectile dysfunction, poor libido, and low sex drive.
For the average medical doctor, the suspicion of underlying illegal anabolic steroid (AS) use as a cause for the patient’s subjective complaints often goes undetected. In patients who are no longer cycling on AS, the development of Anabolic Steroid Induced Hypogonadism (ASIH) is common unless the patient goes on another cycle of AS.
Doctors often miss the correct diagnosis because they fail to ask the right questions, or patients are too embarrassed to offer this medical information during their office visit. The situation is only made worse because of inadequate training and knowledge of physicians in treating patients with ASIH from anabolic steroid use.
Most practicing physicians don’t understand anabolic steroid use or the use of testosterone because physicians are taught early in medical school and residency to avoid these trouble causing and drug abusing patients. It is critical that patients be given direct instructions by healthcare providers about the serious side effects of steroid use.
Only a handful of physicians are engaged in evaluating the endocrine functions of their patients, and an even lesser amount of physicians have any idea of the side effects associated with steroid or non-physician prescribed testosterone. These side effects include hair loss, testicular atrophy, gynecomastia, lipid and liver abnormalities, and an increase in red blood cells called polycythemia.
Hair loss occurs for men and women who use testosterone or anabolic steroids because of the increase chemical conversion in the body of Testosterone to another hormone called, Dihydrotestosterone (DHT). During the metabolism or breakdown of Testosterone, a equivalent increase in conversion to DHT occurs. This hormone has been known for over three(3) to four (4) decades to cause hair loss.
So what should a hair loss patient do when they have taken non-physician prescribed steroids? Hair Restoration surgeon, Dr. Ken Williams of the Irvine Institute of Medicine and Cosmetic Surgery, states, “ Being honest with your doctor and obtaining medical care by a physician who is familiar with treating hair loss patients with hypogonadal symptoms is paramount.”
Williams adds, “It is vital to have a comprehensive physical and endocrine evaluation. Baseline blood tests such as a PSA, Testosterone, CBC, and DHT are critical. Routine office visits in time will eventually reestablish normal hormone levels, libido, and stabilize hair loss.
Patients with a history of steroid use and who suffer from hair loss can call Dr. Williams at his office at 949-333-2999 for a medical consultation and evaluation.